Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

November 18, 2017Dade County, Georgia

NWS Atlanta, GA issued this special weather statement at Nov 18, 2017, 7:39 PM EST for Dade County, Georgia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 18, 2017, 7:39 PM EST (00:39 UTC)
Expired
Nov 18, 2017, 8:30 PM EST
In force
51 min
Issued by
NWS Atlanta, GA
Wind
50

County Dade County, GA

The radar

The Northeast Alabama radar (KHTX), 61 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 18, 8:30 PM ESTTSTM WND DMG1 W Cloudland Canyon St, GAA TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF SUNSET DRIVE AND HIGHWAY 136.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -277 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-277 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WWUS82 KFFC 190039
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
739 PM EST SAT NOV 18 2017
 
GAZ001-002-190130-
Walker GA-Dade GA-
739 PM EST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND DADE
COUNTIES UNTIL 830 PM EST...

At 738 PM EST...a line of strong thunderstorms was along a line
extending from near Tracy City to near Union Grove...and moving east
at 50 mph.

  HAZARD...40 to 50 mph wind and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of these storms include
Chattanooga, Trenton, Rossville, Lookout Mountain, Rising Fawn, Cole
City, Wildwood, Stephensville, Chattanooga  Valley, New England,
Morganville, Cloudland Canyon State Park, Hooker and Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8527 3461 8553 3498 8560
TIME...MOT...LOC 0038Z 272DEG 45KT 3529 8574 3441 8636 

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Nov 18, 6:57 PM EST, 42 minutes earlier.

Area forecast discussion, Nov 18, 6:57 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
657 PM EST Sat Nov 18 2017

.PREV DISCUSSION... /Issued 234 PM EST Sat Nov 18 2017/

SHORT TERM /Tonight through Sunday Night/...
Strong frontal system progged to push quickly across the area,
driven by amplifying upper trough currently across the east central
plains and western TN Valley. Forecast continues to have a rapidly
progressing line of showers impinging the NW CWA by 7-8 PM this
evening, near the Atlanta Metro and west central CWA by 9-10 PM then
quickly skirting the remainder of the area by 4-5 AM Sunday. Models
continue to have low end elevated instability near 100-200 J/kg so
kept slight chance thunder mention. Given the strong shear
parameters and some diffluence aloft aiding the frontogenetic
forcing, cannot rule out a few strong convective cells with enhanced
downdraft winds and a few rumbles of thunder, though greatest chance
of this should be confined to the NW CWA this evening. Enhanced
gradient winds will likely be of more impact with the system as the
low deepens to the north with strong CAA on the heels of the fropa.
Wind Advisory continues for north GA through 12z Sunday.

NW fetch will still be enhanced and gusty through Sunday, though
below advisory levels. While skies will be mostly clear due to quick
ridging/subsidence in the wake of the front, highs Sunday should
only make it into the low to mid 50s for most areas given the
aforementioned strong CAA. This has warranted a Freeze Watch Sunday
night into Monday morning for all areas except the southern tier of
central GA. The frost/freeze program ends Nov. 20, therefore even if
frost or freeze conditions are forecast, agricultural interests will
not warrant Watch, Warning, or Advisory issuances.

Baker

LONG TERM /Monday through Saturday/...
Models continue to diverge for the forecast for mid to late next
week. High pressure and mostly fair conditions are expected for
the early part of next week. Temperatures slightly below normal
are anticipated. There is a slight chance for showers across the
southern and east central portion of the CWFA and QPF amounts
remain very light.

The models begin to show some significant differences beginning Wednesday
into Thursday. Both the GFS and the ECMWF have a southward
digging longwave trough and a closed low pressure. The GFS is a
bit faster and further north with the development of the closed
low at 500mb than the ECMWF. The ECMWF develops a closed low at
the surface a little faster than the GFS, but both models show the
best potential for measurable precip remains across the far
southern portion of the CWFA and have upped the pops to around 30%
in the far southern zones.

NListemaa

&&

.AVIATION...
00Z Update...
Front moving through AL and will push into NW GA within the next
few hours. The line of SHRA/TSRA will move into the ATL area by
03-05z so expecting mainly gusty winds as they move through.
Winds are blowing out of the SW and will turn to the NW after the
line moves through. Wind speeds are in the 08-12kt range but will
increase as the line moves through with speeds reaching the
15-20kt range gusting to 35kt. Ceilings are in the MVFR range and
should stay there until they lift after the frontal passage. Will
see VFR conditions by 08z-10z with things clearing out by 15z-
18z.

//ATL Confidence...00Z Update...
Confidence medium to high on all elements

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          44  55  31  58 /  70   5   0   0
Atlanta         43  52  32  57 /  70   5   0   0
Blairsville     37  47  25  57 /  90   5   0   0
Cartersville    42  51  29  57 /  80   0   0   0
Columbus        48  58  34  61 /  60   5   0   0
Gainesville     43  52  32  57 /  80   5   0   0
Macon           48  58  31  60 /  60  10   0   0
Rome            41  51  28  58 /  80   0   0   0
Peachtree City  44  54  29  59 /  70   5   0   0
Vidalia         54  63  36  62 /  40  10   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from Sunday evening through Monday morning for the
following zones: Baldwin...Banks...Barrow...Bartow...Bibb...
Butts...Carroll...Catoosa...Chattooga...Cherokee...Clarke...
Clayton...Cobb...Coweta...Crawford...Dade...Dawson...DeKalb...
Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer...
Glascock...Gordon...Greene...Gwinnett...Hall...Hancock...
Haralson...Heard...Henry...Jackson...Jasper...Jefferson...
Jones...Lamar...Lumpkin...Madison...Meriwether...Monroe...
Morgan...Murray...Newton...North Fulton...Oconee...Oglethorpe...
Paulding...Peach...Pickens...Pike...Polk...Putnam...Rockdale...
South Fulton...Spalding...Taliaferro...Towns...Troup...Twiggs...
Union...Upson...Walker...Walton...Warren...Washington...White...
Whitfield...Wilkes...Wilkinson.

Wind Advisory until 7 AM EST Sunday for the following zones:
Banks...Barrow...Bartow...Carroll...Catoosa...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Dade...Dawson...
DeKalb...Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer...
Gordon...Gwinnett...Hall...Haralson...Heard...Henry...Jackson...
Lumpkin...Madison...Murray...Newton...North Fulton...Oconee...
Paulding...Pickens...Polk...Rockdale...South Fulton...Towns...
Union...Walker...Walton...White...Whitfield.

&&

SHORT TERM...01
LONG TERM....17
AVIATION...01
Hazardous weather outlook, Nov 18, 1:50 PM EST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
150 PM EST Sat Nov 18 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
150 PM EST Sat Nov 18 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

...Wind Advisory In Effect For North and Most of Central
Georgia...

A strong cold front will cross the area later this evening into
tonight. Ahead of the front, showers and a few thunderstorms are
possible mainly across far northern Georgia. Although, severe
thunderstorms are not anticipated, a few strong storms are
possible.

A Wind Advisory is in effect for much of northern Georgia...mainly
along and north of a line from Heard to Newton to Madison
Counties. Southwest winds of 15 to 25 mph will shift to the
northwest behind a cold front. Gusts between 30 and 40 mph
possible, especially in the higher elevations of northern Georgia.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Much colder air will filter in behind the front and a Freeze Watch
has been issued accordingly Sunday night into Monday morning for
north Georgia and portions of central Georgia. The main area is
along and north of a LaGrange to Fort Valley to Louisville line.

Otherwise, no other hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Nov 18, 7:39 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
739 PM EST SAT NOV 18 2017

GAZ001-002-190130-
Walker GA-Dade GA-
739 PM EST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND DADE
COUNTIES UNTIL 830 PM EST...

At 738 PM EST...a line of strong thunderstorms was along a line
extending from near Tracy City to near Union Grove...and moving east
at 50 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Chattanooga, Trenton, Rossville, Lookout Mountain, Rising Fawn, Cole
City, Wildwood, Stephensville, Chattanooga  Valley, New England,
Morganville, Cloudland Canyon State Park, Hooker and Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8527 3461 8553 3498 8560
TIME...MOT...LOC 0038Z 272DEG 45KT 3529 8574 3441 8636

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 8:12 PM ESTSpecial Weather StatementFFCCatoosa, Chattooga, Floyd, Walker, Whitfield48 min
Nov 18, 8:25 PM ESTSevere Thunderstorm WarningFFCDade, Walker23 min
Nov 18, 8:57 PM ESTSpecial Weather StatementFFCBartow, Floyd, Gilmer, Gordon, Murray, Polk and 1 more48 min
Nov 18, 9:25 PM ESTSpecial Weather StatementFFCCarroll, Cherokee, Cobb, Dawson, Douglas, Forsyth and 5 more65 min
Nov 18, 10:07 PM ESTSevere Thunderstorm WarningFFCCarroll, Coweta, Douglas, Fulton23 min
Nov 18, 10:16 PM ESTSpecial Weather StatementFFCBanks, Barrow, Clayton, Coweta, DeKalb, Fayette and 7 more44 min
Nov 18, 10:27 PM ESTSevere Thunderstorm WarningFFCClayton, Coweta, Fayette, Fulton, Heard, Meriwether48 min
Nov 18, 10:45 PM ESTSpecial Weather StatementFFCBarrow, Clarke, Clayton, Coweta, DeKalb, Fayette and 12 more45 min
Nov 18, 11:11 PM ESTSpecial Weather StatementFFCButts, Chattahoochee, Clarke, Harris, Henry, Jasper and 14 more49 min
Nov 18, 11:45 PM ESTSpecial Weather StatementFFCBaldwin, Bibb, Butts, Chattahoochee, Crawford, Greene and 22 more45 min
Nov 19, 12:39 AM ESTSpecial Weather StatementFFCBaldwin, Bibb, Bleckley, Glascock, Hancock, Houston and 6 more66 min
Nov 19, 2:48 AM ESTFreeze WarningFFCBaldwin, Banks, Barrow, Bartow, Bibb, Butts and 67 more30 hr

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.